Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 13, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 28, 2006, 10:26 AM CDT for Saint Louis County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2006, 10:26 AM CDT (15:26 UTC)
- Expired
- May 28, 2006, 10:58 AM CDT
- In force
- 32 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 136 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 3.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1900 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 281527 SVRDLH MNC137-281615- /O.NEW.KDLH.SV.W.0013.060528T1526Z-060528T1615Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 1026 AM CDT SUN MAY 28 2006 THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA * UNTIL 1115 AM CDT * AT 1025 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER CENTRAL NORTHEAST ST. LOUIS COUNTY...OR ABOUT 14 MILES NORTHWEST OF ELY... AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESTERN BOUNDARY WATERS CANOE AREA AT 1030 AM LAT...LON 4814 9222 4790 9210 4793 9182 4818 9183 $$ STEWART
2 follow-up statements
000 WWUS53 KDLH 281543 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1043 AM CDT SUN MAY 28 2006 MNC137-281615- /O.CON.KDLH.SV.W.0013.000000T0000Z-060528T1615Z/ NORTHEAST ST. LOUIS MN- 1043 AM CDT SUN MAY 28 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT FOR NORTHEAST ST. LOUIS COUNTY... AT 1042 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER EASTERN NORTHEAST ST. LOUIS COUNTY...OR ABOUT 6 MILES NORTH OF ELY... MOVING EAST AT 25 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND DESTRUCTIVE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4814 9222 4790 9210 4793 9182 4818 9183 $$ STEWART
000 WWUS53 KDLH 281558 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1057 AM CDT SUN MAY 28 2006 MNC137-281607- /O.CAN.KDLH.SV.W.0013.000000T0000Z-060528T1615Z/ NORTHEAST ST. LOUIS MN- 1057 AM CDT SUN MAY 28 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST ST. LOUIS COUNTY IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED. LAT...LON 4814 9222 4790 9210 4793 9182 4818 9183 $$ STEWART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 4:17 AM CDT, 6 hours 9 minutes earlier.
Area forecast discussion, May 28, 4:17 AM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 417 AM CDT SUN MAY 28 2006 .DISCUSSION...SCATTERED THUNDERSTORMS HAVE SPREAD ACROSS OUR NWRN WI ZONES THIS MORNING...WHICH DEVELOPED AHEAD OF AN UPPER LEVEL SHORTWAVE PROPAGATING NEWD THROUGH SOUTHWEST FLOW ALOFT. STRONG INSTABILITY COMBINED WITH SUFFICIENT VERTICAL WIND SHEAR HAS RESULTED IN SEVERE HAIL ACROSS MUCH OF WISCONSIN SINCE YESTERDAY EVENING. HOWEVER ACROSS OUR CWA...THIS ACTIVITY IS EXPECTED TO DIMINISH AND MOVE EAST OF OUR CWA AROUND SUNRISE. STRONG SOUTHERLY FLOW WILL CONTINUE ACROSS THE UPPER MIDWEST TODAY AHEAD OF A FAIRLY STRONG LOW PRESSURE SYSTEM AND COLD FRONT OVER THE DAKOTAS. BECAUSE OF THIS SOUTHERLY FLOW AND RESULTING WAA...WARM AIR ALOFT SHOULD INHIBIT CONVECTIVE DEVELOPMENT TODAY...ESPECIALLY WITHOUT ANY ORGANIZED FORCING MECHANISM NEAR OUR CWA. HOWEVER LIKE YESTERDAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE ERN DAKOTAS AND WRN MN LATE THIS AFTERNOON AND THIS EVENING ALONG A COLD FRONT PROGRESSING EWRD ACROSS THIS AREA. THIS ACTIVITY SHOULD TRACK EWRD TONIGHT. REACHING OUR WRN ZONES AROUND MIDNIGHT TONIGHT...WITH SOME FURTHER PROGRESSION EWRD MONDAY MORNING. THUNDERSTORMS WILL THEN REDEVELOP ALONG THE COLD FRONT AND INTENSIFY ACROSS OUR FCST AREA LATE MONDAY MORNING OR EARLY MONDAY AFTERNOON AS THE ATMOSPHERE DESTABILIZES. THE THUNDERSTORMS SHOULD REACH THE TWIN PORTS AREA BY MID-AFTERNOON...THEN CONTINUE TO MOVE EWRD ACROSS THE REST OF OUR CWA DURING THE AFTERNOON HOURS. THE THUNDERSTORMS WILL END FROM WEST TO EAST WITH THE PASSAGE OF THE COLD FRONT...HOWEVER THEY SHOULD CONTINUE TO AFFECT THE ERN TWO THIRDS OVER OUR FCST AREA THROUGH MONDAY NIGHT. ETA40 MUCAPE VALUES ARE PROGGED TO INCREASE TO THE 4000-6000 J/KG RANGE BY MIDDAY ON MONDAY...ALTHOUGH THIS IS PROBABLY SOMEWHAT OVERDONE DUE TO UNREALISTICALLY HIGH DEW POINT TEMPERATURES. IN ANY EVENT STRONG INSTABILITY IS ANTICIPATED MONDAY INTO MONDAY EVENING. HOWEVER THE VERTICAL DEEP LAYER WIND SHEAR IS NOT EXPECTED BE AS FAVORABLE COMPARED TO YESTERDAY...MAINLY DUE TO WEAK DIRECTIONAL SHEAR. BUT EVEN SO...HELICITY VALUES SHOULD BE SUFFICIENT CONSIDERING THE DEGREE OF INSTABILITY TO RESULT IN SOME SEVERE THUNDERSTORMS...WITH THE MAIN THREAT BEING DAMAGING WINDS. TEMPERATURES WILL BE VERY WARM TODAY ACROSS OUR WRN AND SRN ZONES TODAY. HOWEVER COOLER CONDITIONS ARE AGAIN EXPECTED FOR AREAS NEAR LAKE SUPERIOR...ALTHOUGH READINGS SHOULD NOT BE AS COOL AS YESTERDAY. SLIGHTLY COOLER TEMPERATURES ARE EXPECTED FOR MONDAY DUE TO INCREASED CLOUD COVER AND POTENTIAL THUNDERSTORMS. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. BERDES
Hazardous weather outlook, May 28, 7:55 AM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE DULUTH MN 755 AM CDT SUN MAY 28 2006 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-291230- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 755 AM CDT SUN MAY 28 2006 ...SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND MONDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL AFFECT NORTH CENTRAL MINNESOTA... THE MINNESOTA ARROWHEAD... AND WESTERN LAKE SUPERIOR THROUGH AROUND 11 AM THIS MORNING. THE STRONGEST STORMS WILL BE CAPABLE OF PENNY TO QUARTER SIZE HAIL AND WINDS TO 60 MPH. IN ADDITION... ISOLATED SEVERE STORMS ARE POSSIBLE AGAIN TONIGHT... MAINLY AFTER MIDNIGHT... ALONG AND WEST OF A LINE FROM VOYAGERS NATIONAL PARK TO MORA MINNESOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND MONDAY NIGHT FOR ALL OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. THUNDERSTORMS WILL FORM ALONG AND AHEAD OF A COLD FRONT WHICH WILL TRACK EAST ACROSS THE AREA MONDAY AND MONDAY NIGHT. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY MORNING ACROSS NORTHWESTERN WISCONSIN AND PORTIONS OF WESTERN LAKE SUPERIOR. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. MILLER
In the hours before
Local storm report, May 28, 9:16 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
916 AM CDT SUN MAY 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM HAIL 7 W ORR 48.06N 92.97W
05/28/2006 E1.75 INCH NORTHWEST ST. LOUI MN PUBLIC
REPORTED BY DEER LODGE ON PELICAN LAKE
&&
MSTEWARTLocal storm report, May 28, 9:35 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
935 AM CDT SUN MAY 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HAIL CRANE LAKE 48.27N 92.49W
05/28/2006 E0.75 INCH NORTHWEST ST. LOUI MN PUBLIC
REPORTED BY BEDDOWS CAMPGROUND
&&
MSTEWARTThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:45 AM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 30 min |
| May 28, 8:16 AM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 29 min |
| May 28, 8:19 AM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 26 min |
| May 28, 8:44 AM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 17 min |
| May 28, 8:47 AM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 43 min |
| May 28, 9:01 AM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 29 min |
| May 28, 9:29 AM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 61 min |
| May 28, 9:45 AM CDT | Severe Thunderstorm Warning | DLH | Lake | 45 min |
| May 28, 10:28 AM CDT | Severe Thunderstorm Warning | DLH | Lake | 47 min |
| May 28, 10:40 AM CDT | Severe Thunderstorm Warning | DLH | Cook | 65 min |
| May 28, 11:10 AM CDT | Severe Thunderstorm Warning | DLH | Lake | 50 min |
| May 28, 11:41 AM CDT | Severe Thunderstorm Warning | DLH | Cook | 64 min |
| May 28, 11:46 AM CDT | Special Marine Warning | DLH | 89 min | |
| May 28, 12:41 PM CDT | Severe Thunderstorm Warning | DLH | Cook | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.